Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Morristown, TN

March 27, 2005Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 27, 2005, 4:54 PM CST for Sequatchie County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 4:54 PM CST (22:54 UTC)
Expired
Mar 27, 2005, 5:30 PM CST
In force
36 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:25 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 272255
SVRMRX
TNC153-272330-
/O.NEW.KMRX.SV.W.0013.050327T2254Z-050327T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEQUATCHIE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DUNLAP

* UNTIL 530 PM CST

* AT 448 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 27 MILES SOUTHWEST OF DUNLAP TO
  13 MILES SOUTHWEST OF DUNLAP...OR ALONG A LINE EXTENDING FROM
  JASPER TO 13 MILES SOUTHWEST OF DUNLAP...AND MOVING NORTH AT 50
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CAGLE BY 505 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3532 8563 3529 8536 3540 8529 3554 8552

$$

MJB
2 follow-up statements
000 
WWUS54 KMRX 272314
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EST SUN MAR 27 2005

TNC153-272330-
/O.CON.KMRX.SV.W.0013.000000T0000Z-050327T2330Z/
SEQUATCHIE TN-
513 PM CST SUN MAR 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CST FOR
SEQUATCHIE COUNTY...

AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED NEAR CAGLE...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF DUNLAP TO 12 MILES NORTH OF DUNLAP...MOVING NORTH AT 50
MPH.

SEVERE THUNDERSTORMS WILL BE...
  OVER NORTHERN SEQUATCHIE COUNTY THROUGH 530 PM CST.

LAT...LON 3532 8563 3529 8536 3540 8529 3554 8552

$$

MJB
000 
WWUS54 KMRX 272328
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EST SUN MAR 27 2005

TNC153-272337-
/O.EXP.KMRX.SV.W.0013.000000T0000Z-050327T2330Z/
SEQUATCHIE TN-
527 PM CST SUN MAR 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SEQUATCHIE COUNTY EXPIRES AT
530 PM CST...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3532 8563 3529 8536 3540 8529 3554 8552

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:10 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 27, 1:10 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EST SUN MAR 27 2005

.SHORT TERM (TONIGHT AND MONDAY)...CURRENT SURFACE ANALYSIS SHOWS AN
INVERTED TROUGH STRETCHING NORTHEAST GENERALLY ALONG THE PLATEAU...
WITH A DEEPENING SURFACE LOW OVER WEST-CENTRAL ALABAMA. TEMPS HAVE
WARMED CONSIDERABLY INTO THE LOWER TO MID 70S ACROSS THE NORTHERN
HALF OF THE FORECAST AREA...WHERE BREAKS IN THE CLOUD COVER OCCURRED
EARLIER TODAY. A MODIFIED NASHVILLE SOUNDING WITH THESE TEMPS
INDICATES THAT MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON AND
EVENING. THIS MODERATE INSTABILITY...COMBINED WITH THE HIGH HELICITY
VALUES ALONG THE INVERTED TROUGH AND AHEAD OF THE SURFACE LOW...
SHOULD HELP TO SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS ALONG
AND EAST OF THE TROUGH LATER THIS AFTERNOON AND EVENING. THE THREAT
OF MORE WIDESPREAD CONVECTION WITH LOCALLY HEAVY RAINFALL SHOULD
DEVELOP THIS EVENING AS THE SURFACE LOW TRACKS INTO THE FORECAST
AREA. MODELS CONTINUE TO INDICATE A SLOWER PROGRESSION OF THIS
SURFACE LOW...WITH THE LOW EXPECTED TO BE LOCATED ACROSS CENTRAL
EAST TN AROUND MIDNIGHT TONIGHT. THE DEEP UPPER LOW ASSOCIATED WITH
THIS SYSTEM WILL LINGER ACROSS THE FORECAST AREA TOMORROW...HELPING
TO REGENERATE ADDITIONAL CONVECTION.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...THE LOW WILL BE EXITING
THE MRX CWA SUNDAY EVENING WITH CONVECTION ENDING FROM WEST TO EAST.
HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY.  MODELS CONTINUE
TO HAVE PROBLEMS WITH TIMING OF THE NEXT SYSTEM...MAIN FRONTAL
PASSAGE CURRENTLY PROGGED FOR THURSDAY NIGHT WITH ADDITIONALLY
SHORTWAVES IN THE UPPER FLOW.  WILL KEEP CHANCE POPS FOR THURSDAY
THROUGH FRIDAY NIGHT WITH A DRYING TREND FOR THE WEEKEND.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  60  44  76 / 100  60  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  52  60  42  72 / 100  80  20   0
OAK RIDGE, TN                       51  60  42  72 / 100  80  20   0
TRI CITIES AIRPORT, TN              50  59  40  68 / 100  80  30   0

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

DMG/MJB
Hazardous weather outlook, Mar 27, 9:35 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EST SUN MAR 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1035 AM EST (935 AM CST) SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING AHEAD OF A LOW PRESSURE SYSTEM OVER THE DEEP
SOUTH. DUE TO THE STRONG WINDS AND COLD AIR ALOFT...A SIGNIFICANT
SEVERE WEATHER OUTBREAK WILL BE POSSIBLE WITH STRONG DAMAGING
WINDS...LARGE HAIL UP TO GOLFBALL SIZE AND LOCALLY HEAVY RAINFALL.
THERE WILL ALSO BE A THREAT FOR SOME STRONG TORNADOES...MAINLY ACROSS
SOUTHEAST TENNESSEE AND CENTRAL EAST TENNESSEE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

ANOTHER COLD FRONT AND ITS ASSOCIATED UPPER LEVEL LOW WILL SWEEP EAST
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT
AND FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE
FRONTAL PASSAGE.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Special weather statement, Mar 27, 2:00 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SUN MAR 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280500-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 PM EST (200 PM CST) SUN MAR 27 2005

...A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A LOW PRESSURE SYSTEM OVER CENTRAL ALABAMA WILL MOVE NORTHEAST INTO
THE TENNESSEE VALLEY THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS SYSTEM. DUE TO THE
STRONG WINDS AND COLD AIR ALOFT...SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL UP
TO GOLFBALL SIZE...AND EVEN ISOLATED TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY CAUSE SOME FLASH FLOODING
OF AREA STREAMS...PONDING OF WATER ACROSS LOW LYING AREAS...AND
STREET FLOODING.

RESIDENTS OF EAST TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA SHOULD THINK NOW ABOUT WHAT YOU WOULD DO IF
SEVERE WEATHER THREATENS. PLEASE CONSIDER VISITING OUR WEBPAGE AT
WWW.SRH.NOAA.GOV/MRX/ FOR SEVERE WEATHER SAFETY INFORMATION. PLEASE
STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION OR
RADIO STATIONS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM
YOUR NATIONAL WEATHER SERVICE.

DMG
Local storm report, Mar 27, 4:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 N CONASAUGA           35.06N 84.73W
03/27/2005  1.00 INCH        POLK               TN   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:45 PM CSTSevere Thunderstorm WarningMRXMonroe, Polk45 min
Mar 27, 3:55 PM CSTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie50 min
Mar 27, 4:01 PM CSTSevere Thunderstorm WarningMRXMcMinn44 min
Mar 27, 4:16 PM CSTSevere Thunderstorm WarningMRXBlount, Loudon, Meigs, Morgan, Rhea, Roane44 min
Mar 27, 4:22 PM CSTTornado WarningMRXBledsoe, Sequatchie23 min
Mar 27, 4:45 PM CSTSevere Thunderstorm WarningMRXMarion31 min
Mar 27, 5:11 PM CSTSevere Thunderstorm WarningMRXBledsoe34 min
Mar 27, 5:22 PM CSTSevere Thunderstorm WarningMRXClaiborne23 min
Mar 27, 5:46 PM CSTSevere Thunderstorm WarningMRXBradley, Hamilton29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.